Kentucky, 2009

Hail and Damaging Wind in Kentucky, June 14, 2009

June 14, 2009 · NWS ILN · 2 events in 1 county or zone

Scattered showers and thunderstorms developed throughout the day. Some of them became severe when a mid level short wave tracked through the region and gave additional lift to already existing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed throughout the day. Some of them became severe when a mid level short wave tracked through the region and gave additional lift to already existing storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 14, 2:36 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 14, 2:36 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED NEAR TERM
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT SUN JUN 14 2009

.SYNOPSIS...
AN UPPER LEVEL SHORTWAVE WILL TRACK THROUGH THE GREAT LAKES THIS
EVENING. BEHIND THIS FEATURE...SURFACE HIGH PRESSURE OVER THE
GREAT LAKES WILL BUILD SLIGHTLY SOUTHWARD INTO THE OHIO VALLEY ON
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MID-LEVEL SHORTWAVE TRACKING THROUGH THE REGION HAS RESULTED IN
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AN
ASSOCIATED 500-HPA JET IS ALLOWING FOR DECENT 0-6 KM SHEAR OF
40-50 KT ACROSS THE NORTHERN 2/3 OF THE CWA...WHILE SURFACE
DEWPOINTS IN THE MID TO UPPER 60S HAVE RESULTED IN 1000-2000 J/KG
OF CAPE ACROSS THE FAR SOUTHWEST PORTION OF THE CWA. INSTBY TAPERS
DOWN TO ABOUT 500 J/KG CLOSER TO THE I-70 CORRIDOR WHERE DEWPOINTS
ARE LOWER. INSTBY AND SHEAR ARE MOST IN PHASE W/ EACH OTHER ACROSS
THE SOUTHERN HALF OF THE CWA...WHERE SVR TSTRM WATCH 407 HAS BEEN
ISSUED UNTIL 01Z. LOW LEVEL WIND FIELD IS WEAK DUE TO SFC HIGH
PRESSURE AND LOW-LEVEL RIDGING...SO TORNADO THREAT IS LOW. BUT WITH
GOOD MIDLEVEL FLOW...THERE IS ADEQUATE MID-LEVEL SHEAR FOR HAIL AND
DAMAGING WINDS ACROSS THE WATCH AREA. SEVERE THREAT SHOULD DIE OFF
LATER THIS EVENING AS DAYTIME HEATING IS LOST. WENT CLOSE TO A
MAV/MET BLEND FOR TEMPS WHICH REFLECT SIMILAR READINGS TO LAST
NIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SFC RIDGING WILL BUILD IN FROM THE NORTH ON MONDAY AS MIDLEVEL
SHORTWAVE DEPARTS TO THE EAST...AND UPPER RIDGING BEGINS TO BUILD
IN FROM THE WEST. THIS SHOULD ALLOW SLIGHTLY DRIER AIR TO FILTER
IN FROM THE NORTHEAST...AND KEEP BETTER CONVECTIVE CHANCES FOCUSED
FURTHER SOUTHWEST. WARMING 850 HPA TEMPS WILL ALLOW FOR A SLIGHT
WARMUP ON MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
WEAK MID LEVEL RIDGING ACROSS THE AREA TUESDAY MORNING WILL
GRADUALLY BREAK DOWN THROUGH WEDNESDAY AS SHORT WAVE ENERGY MOVES
THROUGH THE GREAT LAKES. MOISTURE IS FAIRLY LIMITED TO BEGIN WITH
ACROSS OUR AREA BUT IT DOES GRADUALLY INCREASE FROM THE WEST TUESDAY
AFTERNOON INTO WEDNESDAY. INSTABILITY IS ALSO LIMITED TO BEGIN WITH
ON TUESDAY BUT IT DOES SLOWLY INCREASE FROM THE SOUTHWEST AS WE HEAD
INTO WEDNESDAY. WILL THEREFORE JUST HAVE SOME LOW POPS DEVELOPING
FROM THE SOUTHWEST TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH SOME
HIGHER CHANCE POPS ON WEDNESDAY. TEMPS WILL BE SOMEWHAT DEPENDENT ON
HOW MANY CLOUDS WE END UP WITH BUT FOR NOW WITH STICK WITH READINGS
PRETTY CLOSE TO NORMAL TUESDAY INTO WEDNESDAY.

MID/UPPER LEVEL RIDGE WILL THEN TRY TO BUILD BACK IN ACROSS THE AREA
THROUGH THE END OF THE WORK WEEK. THIS SHOULD KEEP BEST THREAT OF
PCPN GENERALLY TO OUR NORTH SO WILL LIMIT POPS TO 20 TO 30 PERCENT
AND ALLOW FOR SOME WARMER TEMPERATURES. MODELS ARE THEN IN PRETTY
GOOD AGREEMENT BRINGING TROUGH INTO THE AREA FOR THE WEEKEND. THIS
WILL RESULT IN A BETTER CHANCE OF PCPN ALONG WITH SOME COOLER
TEMPERATURES FOR THE WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCTD CONVECTION WILL DEVELOP THIS AFTN INTO THE EVENING ALONG AND
SOUTH OF A DEW POINT BOUNDARY WHICH EXTENDS FROM CNTRL IND INTO
S-CNTRL OH. TEMPO GROUPS THROUGH 23Z ARE ISSUED EVERYWHERE EXCEPT
LCK/CMH FOR MVFR VSBYS AND CIGS WITH TSRA. CONVECTION WILL BEGIN TO
DIMINISH AFTER 23Z...WITH VCSH LINGERING THROUGH 2Z AT CVG/LUK/ILN.
WITH ABUNDANT SFC MOISTURE IN PLACE...TEMPO GROUPS FOR MVFR FOG ARE
FCST ACROSS THE WRN TERMINALS FROM 08Z-12Z. MVFR FOG WILL PREVAIL
AFTER 07Z AT LUK...WITH A TEMPO GROUP FOR IFR VSYBS DURING THE
PRE-DAWN HRS. VFR CONDITIONS WILL PREVAIL ON MONDAY.

OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY NIGHT AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...JGL
AVIATION...WOODRUM
Hazardous weather outlook, Jun 14, 1:51 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
251 PM EDT SUN JUN 14 2009

OHZ026-034-035-042>046-051>056-062>065-074-151900-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-HOCKING-
251 PM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND SOUTH
OF THE INTERSTATE 70 CORRIDOR. A FEW OF THE STORMS THIS AFTERNOON AND
EVENING MAY BE STRONG. THE PRIMARY THREATS WILL BE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>073-077>082-
088-151900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-BUTLER-
WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
251 PM EDT SUN JUN 14 2009

...SEVERE THUNDERSTORM WATCH 407 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST INDIANA...SOUTHWEST OHIO...AND NORTHERN KENTUCKY.
SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO
SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

WOODRUM

In the hours before

Special weather statement, Jun 14, 3:25 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT SUN JUN 14 2009

OHZ073-142100-
ROSS OH-
425 PM EDT SUN JUN 14 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROSS COUNTY THROUGH 500
PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR FRANKFORT...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ANDERSONVILLE...SCIOTO TRAIL STATE PARK...MASSIEVILLE...CHILLICOTHE
AND NORTH FOLK VILLAGE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL
Local storm report, Jun 14, 3:30 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     S NEWTONSVILLE          39.18N 84.09W
06/14/2009                   CLERMONT           OH   COUNTY OFFICIAL

            2 LARGE TREES DOWN ALONG WITH 9 POWER POLES ON US ROUTE
            50 SOUTH OF NEWTONSVILLE. DOWNED POWERLINES TRAPPED 2
            VEHICLES.

&&

CWOODRUM
Local storm report, Jun 14, 3:33 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     2 N MOUNT ORAB          39.06N 83.92W
06/14/2009                   BROWN              OH   COUNTY OFFICIAL

            TREES AND POWERLINES REPORTED DOWN ON ROUTE 68 NORTH OF
            MOUNT ORAB TOWARD FAYETTEVILLE.

&&

CWOODRUM
Local storm report, Jun 14, 4:33 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
533 PM EDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     NON-TSTM WND DMG 5 NW MOUNT ORAB         39.08N 83.99W
06/14/2009                   BROWN              OH   PUBLIC

            SHINGLES BLOWN OFF A SHED AND WINDS ESTIMATED AT 65 TO 70
            MPH TORE A DECK OFF OF A POOL.

&&

WOODRUM
Local storm report, Jun 14, 4:33 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
533 PM EDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     5 NW MOUNT ORAB         39.08N 83.99W
06/14/2009                   BROWN              OH   PUBLIC

            SHINGLES BLOWN OFF A SHED AND WINDS ESTIMATED AT 65 TO 70
            MPH TORE A DECK OFF OF A POOL.

&&

WOODRUM
Special weather statement, Jun 14, 4:34 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
534 PM EDT SUN JUN 14 2009

KYZ099-100-142200-
MASON KY-LEWIS KY-
534 PM EDT SUN JUN 14 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEWIS AND SOUTHEASTERN
MASON COUNTIES THROUGH 600 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR FLEMING-MASON COUNTY AIRPORT...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ORANGEBURG...RECTORVILLE...EPWORTH...PETERSVILLE AND TOLLESBORO.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 14, 5:02 PM EST to 5:06 PM EST
Where
Lewis County, Garrison to Firebrick
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
38.600, -83.170

Several trees were blown down along route 8 between Garrison and Firebrick.

Hail, Lewis

When
June 14, 5:19 PM EST to 5:21 PM EST
Where
Lewis County, 1 mi SE of Tannery
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -83.207

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183106, 183107.